Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Vespri, Vincenzo / Marano, Salvatore Angelo

IMPACT FACTOR 2018: 0.726
5-year IMPACT FACTOR: 0.869

CiteScore 2018: 0.90

SCImago Journal Rank (SJR) 2018: 0.323
Source Normalized Impact per Paper (SNIP) 2018: 0.821

Mathematical Citation Quotient (MCQ) 2018: 0.34

ICV 2018: 152.31

Open Access
See all formats and pricing
More options …
Volume 15, Issue 1


Volume 13 (2015)

New error bounds for linear complementarity problems of weakly chained diagonally dominant B-matrices

Deshu Sun / Feng Wang
Published Online: 2017-07-21 | DOI: https://doi.org/10.1515/math-2017-0080


Some new error bounds for the linear complementarity problems are obtained when the involved matrices are weakly chained diagonally dominant B-matrices. Numerical examples are given to show the effectiveness of the proposed bounds.

Keywords: Error bounds; Linear complementarity problems; Weakly chained diagonally dominant matrices; B-matrices

MSC 2010: 90C33; 60G50; 65F35

1 Introduction

Given a real matrix M = [mij] ∈ Rn×n and qRn, the linear complementarity problem LCP(M, q) is to find a vector xRn satisfying (Mx+q)Tx=0,Mx+q0,x0, or to prove that no such vector x exists. The LCP(M, q) has many applications such as finding Nash equilibrium point of a bimatrix game, the network equilibrium problems and the free boundary problems for journal bearing etc, see [1-3].

As is known, the LCP(M, q) has a unique solution for any vector qRn if and only if M is a P-matrix [2]. Here, a matrix M is called a P-matrix if all its principal minors are positive [4].

For the LCP(M, q), one of the interesting problems is to estimate maxd[0,1]n||(ID+DM)1||, which can be used to bound the error ||xx|| [5], that is ||xx||maxd[0,1]n||(ID+DM)1||||r(x)||, where x is the solution of the LCP(M, q), r(x) = min{x, Mx + q}, D = diag(di) with 0 ≤ di ≤ 1, and the min operator r(x) denotes the component wise minimum of two vectors. If the matrix M for the LCP(M, q) satisfies certain structures, various bounds for maxd[0,1]n||(ID+DM)1|| can be derived, see [6-13].

Definition 1.1

([4]). A real matrix A = [aij] ∈ Rn×n is called a B-matrix if for any i, jN = {1, 2, ..., n}, kNaik>0,1n(kNaik)>aij,ji.

Definition 1.2

([14]). A complex matrix A = [aij] ∈ Cn×n is called a weakly chained diagonally dominant (wcdd) matrix if A is diagonally dominant, i.e., aiiri(A)=j=1,in|aij|,iN, and for each iJ(A), there is a sequence of nonzero elements of A of the form aii1, ai1i2, ..., airj with jJ(A) = {iN : aii > ri(A)} ≠ ∅.

Definition 1.3

([13]). A real matrix M = [mij] ∈ Rn×n is called a weakly chained diagonally dominant (wcdd) B-matrix if it can be written in form M = B+ + C with B+ a wcdd matrix whose diagonal entries are all positive.

When M is a B-matrix as a subclass of P-matrices, García-Esnaola et al. [9] provided an upper bound for maxd[0,1]n||(ID+DM)1||.

Theorem 1.4

([9]). Let M = [mij ] ∈ Rn×n be a B-matrix with the form M=B++C, where B+=[bij]=[m11r1+m1nr1+mn1r1+mnnrn+], and ri+=max{0,mij|ji}. Then maxd[0,1]n||(ID+DM)1||n1min{β,1},(1) where β=miniN{βi}andβi=biiji|bij|.

As shown in [12], the bound (1) will be inaccurate when the matrix M has very small value of miniN{biiji|bij|}, see [12, 13]. To improve the bound (1), Li et al. [12] gave the following bound for maxd[0,1]n||(ID+DM)1|| when M is a B-matrix.

Theorem 1.5

([12]). Let M = [mij] ∈ Rn×n be a B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Then maxd[0,1]n||(ID+DM)1||i=1nn1min{β¯i,1}j=1i1(1+1β¯jk=j+1n|bjk|),(2) where β¯i=biij=i+1n|bij|li(B+),lk(B+)=maxkin{1|bii|j=k,in|bij|}and j=1i1(1+1β¯jk=j+1n|bjk|)=1ifi=1. Recently, Li et al. [13] gave the following bound for maxd[0,1]n||(ID+DM)1|| when M is a wcdd B-matrix.

Theorem 1.6

([13]). Let M = [mij] ∈ Rn×n be a wcdd B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Then maxd[0,1]n||(ID+DM)1||i=1n(n1min{β~i,1}j=1i1bjjβ~j),(3) where β~i=biij=i+1n|bij|>0andj=1i1bjjβ~j=1ifi=1.

Since a B-matrix is a wcdd B-matrix [13], thus the bound (3) also holds for B-matrix M.

Now, some notations are given, which will be used later. Given a matrix A = [aij] ∈ Rn×n, let ui(A)=1|aii|j=1+1n|aij|,un(A)=0,lki(A)=1|akk|j=i,kn|akj|,li(A)=maxikn{lki(A)},ln(A)=0,tki(A)={|aki||akk|j=i+1,kn|akj|,aki00,aki=0,ti(A)={maxi+1kn{tki},1in10,i=n,bk(A)=maxk+1in{j=k,in|aij||aii|},bn(A)=1,pk(A)=maxk+1in{|aik|+j=k+1,in|aij|bk(A)|aii|},pn(A)=1. The rest of this paper is organized as follows: In Section 2, we present some new bounds for maxd[0,1]n||(ID+DM)1|| when M is a wcdd B-matrix. Numerical examples are presented to illustrate the corresponding theoretical results in Section 3.

2 Main results

In this section, some new upper bounds of maxd[0,1]n||(ID+DM)1|| for wcdd B-matrix M are provided. We first list some lemmas which will be used later.

Lemma 2.1

([15]). Let A = [aij] ∈ Rn×n be a wcdd M-matrix with Uk(A)pk(A) < 1 (∀kN). Then ||A1||max{i=1n(1aii(1ui(A)ti(A))j=1i1uj(A)1uj(A)tj(A)),i=1n[pi(A)aii(1ui(A)ti(A))j=1i1(1+uj(A)pj(A)1uj(A)tj(A))]}, where j=1i1uj(A)1uj(A)pj(A)=1,j=1i1(1+uj(A)pj(A)1uj(A)tj(A))=1,ifi=1.

Lemma 2.2

([12]). Let γ > 0 and η ≥ 0. Then for any a ∈ [0, 1], 11a+γa1min{γ,1} and ηa1a+γaηγ.

Theorem 2.3

Let M = [mij] ∈ Rn×n be a wcdd B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. If for each iN, β^i=biij=i+1n|bij|ti(B+)>0, then maxd[0,1]n||(1D+DM)1||(n1)max{i=1n1min{β^i,1}j=1i1(1β^jk=j+1n|bjk|),i=1npi(B+)min{β^i,1}j=1i1(1+pj(B+)β^jk=j+1n|bjk|)},(4) where j=1i1(1β^jk=j+1n|bjk|)=1,j=1i1(1+pj(B+)β^jk=j+1n|bjk|)=1,ifi=1.


Let MD = ID + DM. Then MD=ID+DM=ID+D(B++C)=BD++CD, where BD+=ID+DB+. From Theorem 2 in [13], we know that BD+ is a wcdd M-matrix with positive diagonal elements, CD = DC, and ||MD1||||(I+(BD+)1CD)1||||(BD+)1||(n1)||(BD+)1||.(5) By Lemma 2.1, we have ||(BD+)1||max{i=1n1(1di+biidi)(1ui(BD+)ti(BD+))j=1i1uj((BD+))1uj((BD+))tj(BD+),i=1npi(BD+)(1di+biidi)(1ui((BD+))ti(BD+))j=1i1(1+uj(BD+)pj(BD+)1uj(BD+)tj(BD+))}. By Lemma 2.2, we can easily get the following results: for each i, j, kN, ui(BD+)=j=i+1n|bij|di1di+biidij=i+1n|bij|bii=ui(B+),(6) tk(BD+)=maxi+1kn{|bki|dk1dk+bkkdkj=i+1,kn|bkj|dk}maxi+1kn{|bki|bkkj=i+1,kn|bkj|}=tk(B+),(7) bk(BD+)=maxk+1in{j=k,in|bij|di1di+biidi}maxk+1in{j=k,in|bij|bii}=bk(B+),(8) pk(BD+)=maxk+1in{|bik|di+j=k+1,in|bij|dibk(BD+)1di+biidi}maxk+1in{|bik|+j=k+1,in|bij|bk(BD+)bii}maxk+1in{|bik|+j=k+1,in|bij|bk(B+)bii}=pk(B+).(9) Furthermore, by (6), (7), (8) and (9), we have 1(1di+biidi)(1ui(BD+)ti(BD+))=11di+biidij=i+1n|bij|diti(BD+)1min{biij=i+1n|bij|ti(B+),1}=1min{β^i,1},(10) and ui(BD+)1ui(BD+)ti(BD+)=j=i+1n|bij|di1di+biidij=i+1n|bij|diti(BD+)j=i+1n|bij|biij=i+1n|bij|ti(B+)=1β^ij=i+1n|bij|.(11)

From (10) and (11), we obtain ||(BD+)1||maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)β^jk=j+1n|bjk|.(12) Therefore, the result in (4) follows from (5) and (12). □

Since a B-matrix is a wcdd B-matrix, then by Theorem 2.3, we can obtain the following upper bound of maxd[0,1]n||(ID+DM)1|| for B-matrix M.

Corollary 2.4

Let M = [mij] ∈ Rn×n be a B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Then maxd[0,1]n||(ID+DM)1||(n1)maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)β^jk=j+1n|bjk|,(13) where β̂i is defined as in Theorem 2.3.

We next give a comparison of the bounds in (3) and (4) as follows.

Theorem 2.5

Let M = [mij] ∈ Rn×n be a wcdd B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Let β̄i, β̃i and β̂i be defined as in Theorem 1.5, Theorem 1.6 and Theorem 2.3, respectively. Then (n1)maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)k=j+1k=j+1n|bij|i=1nn1min{β¯i,1}j=1i11+1β¯jk=j+1n|bjk|i=1nn1min{β~i,1}j=1i1bjjβ~j.(14)


Since B+ is a wcdd matrix with positive diagonal elements, thus pi (B+) ≤ 1 (∀iN), and for any kN, i + 1 ≤ kn, 1 ≤ in − 1, if bki ≠ 0, then lki(B+)tki(B+)=|bki|+j=i+1,kn|bkj||bkk||bki||bkk|j=i+1,kn|bkj|=j=i+1,kn|bkj|(|bkk||bki|j=i+1,kn|bkj|)|bkk|(|bkk|j=i+1,kn|bkj|)0. If bki = 0, then lki (B+) ≥ tki (B+) = 0. Hence, for any iN, we have 0ti(B+)li(B+)<1.(15) By (15), for each iN, β¯i=biik=i+1n|bik|li(B+)biik=i+1n|bik|ti(B+)=β^i,(16) then by (16), for each iN, 1min{β^i,1}1min{β¯i,1},(17) and for j = 1, 2,...,n − 1, 1+1β^jk=j+1n|bjk|1+1β¯jk=j+1n|bjk|,(18) From (17) and (18), we have (n1)maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)β^jk=j+1n|bjk|i=1nn1min{β¯i,1}j=1i11+1β¯jk=j+1n|bjk|.(19) Otherwise, note that β~i=biij=i+1n|bij|,β¯i=biij=i+1n|bij|li(B+), and lk(BD+)lk(B+)<1. Hence, for each iN, β̄iβ̃i, and 1min{β¯i,1}1min{β~i,1}.(20) In the meantime, for j = 1, 2,...,n − 1, 1+1β¯jk=j+1n|bjk|1+1β~jk=j+1n|bjk|=1β~jβ~j+k=j+1n|bjk|=bjjβ~j.(21) From (20) and (21), we obtain i=1nn1min{β¯i,1}j=1i11+1β¯jk=j+1n|bjk|i=1nn1min{β~i,1}j=1i1bjjβ~j.(22) The result in (14) follows from (19) and (22). □

Adopting the same procedure as in the proof of Theorem 2.4 in [9], we can provide the following new bound for the constant βp(M) when M is a P-matrix, where βp(M)=maxd[0,1]n||ID+DM)1D||p, D = diag(di) with 0 ≤ di ≤ 1 (iN), and ||•||p is the matrix norm induced by the vector norm for p ≥ 1. The constant is used to measure the sensitivity of the solution of the P-matrix linear complementarity problem [1].

Theorem 2.6

Let M = [mij] ∈ Rn×n be a wcdd B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Then β(M)(n1)maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)β^jk=j+1n|bjk|,(23) where β̃i > 0 is defined as in Theorem 2.3.

Corollary 2.7

Let M = [mij] ∈ Rn×n be a B-matrix with the form M = B+ + C, where B+ = [bij] is defined as in Theorem 1.4. Then β(M)(n1)maxi=1n1min{β^i,1}j=1i11β^jk=j+1n|bjk|,i=1npi(B+)min{β^i,1}j=1i11+pj(B+)β^jk=j+1n|bjk|.(24)

3 Numerical examples

In this section, we present numerical examples to illustrate the advantages of our derived results.

Example 3.1

Consider the family of B-matrices in [12]: Mk=[], where k ≥ l. Then Mk=Bk++Ck, where Bk+=[10.800.8010.1kk+]. By Theorem 1.4, we have maxd[0,1]4||ID+DMk)1||30(k+1)+,ifk. By Theorem 1.5, we get maxd[0,1]4||ID+DMk)1||<15.2675. By Corollary 1 of [13], we have maxd[0,1]4||ID+DMk)1||i=143min{β~i,1}j=1i1bjjβ~j15.2675. By Corollary 2.4, we have maxd[0,1]4||ID+DMk)1||<9.6467.

Example 3.2

Consider the wcdd B-matrix in [13]: M=[]. Thus M = B+ + C, where B+=[10.600.40.310.60.40.101000.40.41]. By Theorem 1.6, we get maxd[0,1]4||ID+DM)1||41.1111. By Theorem 2.3, we obtain maxd[0,1]4||ID+DM)1||21.6667. This example shows that the bound in Theorem 2.3 is sharper than that in Theorem 1.6.


This work was supported by the National Natural Science Foundation of China (11361074,11501141), the Foundation of Science and Technology Department of Guizhou Province ([2015]7206), the Natural Science Programs of Education Department of Guizhou Province ([2015]420), and the Research Foundation of Guizhou Minzu University (16yjsxm002,16yjsxm040).


  • [1]

    Chen, X.J., Xiang, S.H.: Perturbation bounds of P-matrix linear complementarity problems. SIAM J. Optim. 18(2007), 1250-1265. Web of ScienceGoogle Scholar

  • [2]

    Cottle, R.W., Pang, J.S., Stone, R.E.: The linear complementarity problem. Academic Press, San Diego, 1992. Google Scholar

  • [3]

    Murty, K.G. : Linear Complementarity, Linear and nonlinear Programming. Heldermann Verlag, Berlin, 1998. Google Scholar

  • [4]

    Peña, J.M.: A class of P-matrices with applications to the localization of the eigenvalues of a real matrix. SIAM J. Matrix Anal. Appl. 22(2001), 1027-1037. CrossrefGoogle Scholar

  • [5]

    Chen, X.J., Xiang, S.H., Computation of error bounds for P-matrix linear complementarity problem. Math. Program. 106(2006), 513-525. CrossrefGoogle Scholar

  • [6]

    Chen, T.T., Li, W., Wu, X., Vong, S.: Error bounds for linear complementarity problems of MB-matrices. Numer. Algor. 70(2) (2015), 341-356. CrossrefGoogle Scholar

  • [7]

    Dai, P.F.: Error bounds for linear complementarity problems of DB-matrices. Linear Algebra Appl. 434(2011), 830-840.CrossrefWeb of ScienceGoogle Scholar

  • [8]

    Dai, P.F., Lu, C.J., Li, Y.T.: New error bounds for the linear complementarity problem with an SB-matrix. Numer. Algor. 64(2013), 741-757.CrossrefGoogle Scholar

  • [9]

    García-Esnaola, M., Peña, J.M.: Error bounds for linear complementarity problems for B-matrices. Appl. Math. Lett. 22(2009), 1071-1075. CrossrefWeb of ScienceGoogle Scholar

  • [10]

    García-Esnaola, M., Peña, J.M.: Error bounds for linear complementarity problems involving BS-matrices. Appl. Math. Lett. 25 (2012), 1379-1383.Web of ScienceCrossrefGoogle Scholar

  • [11]

    García-Esnaola, M., Peña, J.M.: B-Nekrasov matrices and error bounds for linear complementarity problems. Numer. Algor. 72(2)(2016), 435-445.CrossrefGoogle Scholar

  • [12]

    Li, C.Q., Li, Y.T.: Note on error bounds for linear complementarity problems for B-matrices. Appl. Math. Lett. 57 (2016), 108-113. CrossrefWeb of ScienceGoogle Scholar

  • [13]

    Li, C.Q., Li, YT.: Weakly chained diagonally dominant B-matrices and error bounds for linear complementarity problems. Numer. Algor. 73(4)(2016), 985-998. CrossrefGoogle Scholar

  • [14]

    Shivakumar, P.N., Chew, K.H.: A sufficient condition for nonvanishing of determinants. P Am. Math. Soc. 43(1) (1974), 63-66. CrossrefGoogle Scholar

  • [15]

    Zhao, R.Q., Liu, P.: Estimation on upper bound of the infinity norms of inversesn for weakly chained diagonally dominant M-matrices. Journal of Chuxiong Normal University. 29(3) (2014), 5-10. Google Scholar

About the article

Received: 2016-07-28

Accepted: 2017-05-08

Published Online: 2017-07-21

Citation Information: Open Mathematics, Volume 15, Issue 1, Pages 978–986, ISSN (Online) 2391-5455, DOI: https://doi.org/10.1515/math-2017-0080.

Export Citation

© 2017 Sun and Wang. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Ruijuan Zhao, Bing Zheng, and Maolin Liang
Applied Mathematics and Computation, 2020, Volume 367, Page 124788

Comments (0)

Please log in or register to comment.
Log in